Montana, 2005

Hail and Damaging Winds in Montana, August 10, 2005

August 10, 2005 · NWS GGW · 9 events in 2 counties and zones

5 thunderstorm wind, 3 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 1:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 1:20 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT WED AUG 10 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH FRIDAY...
UPPER LEVEL PATTERN WITH FLOW COMING GENERALLY OUT OF THE NORTH WILL
REMAIN OVER AREA FOR NEXT COUPLE OF DAYS..AND BEYOND.  MEANWHILE
SURFACE PATTERN WILL CHANGE SLIGHTLY AS A COOL HIGH PRESSURE BUILDS
INTO THE AREA ON THURSDAY EVENING INTO FRIDAY.  HOWEVER...UPPER
LEVEL PATTERN WILL CONTINUE TO GIVE US UNSTABLE WEATHER THROUGHOUT
THE SHORT TERM.

TONIGHT...GENERAL ZONAL FLOW WITH NORTHERLY FLOW JUST TO THE WEST.
THIS PATTERN WILL PUSH SHOWERS AND THUNDERSTORMS THAT DEVELOP IN
CENTRAL MONTANA INTO OUR AREA. THE MOST UNSTABLE AIR...IN NORTHEAST
MONTANA...IS SOUTH OF THE MISSOURI RIVER.  THUS THUNDERSTORMS MAY
DEVELOP SOUTH OF RIVER TONIGHT IN ADDITION TO MOVING INTO THE AREA.

THURSDAY...STATIONARY FRONT STILL STALLED OVER MONTANA...HOWEVER...
A HIGH BEGINS TO PUSH INTO THE REGION ON THURSDAY EVENING AND PUSHES
THE STATIONARY FRONT TO SOUTH AND EAST.   HOWEVER...UPPER LEVEL
PATTERN IS FROM THE NORTHWEST AND ATMOSPHERE REMAINS UNSTABLE.
THUS...POPS REMAIN THROUGH THURSDAY AND THURSDAY NIGHT.

FRIDAY...SURFACE HIGH PRESSURE BUILDS INTO AREA...HOWEVER...
NORTHWEST FLOW ALOFT REMAINS.  TEMPERATURES ON FRIDAY WILL BE
COOLER...ESPECIALLY IF CLOUDS REMAIN. TLSJR

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
A COOLER THAN NORMAL WEATHER PATTERN EXPECTED ACROSS THE AREA INTO
NEXT WEEK.  A LARGE REX BLOCK IS EVIDENT ON WATER VAPOR EXTENDING
FROM THE NORTH SLOPE OF ALASKA DOWN TO A CLOSED LOW AROUND 45N
150W.  THE REX BLOCK IS EXPECTED TO REMAIN NEARLY STATIONARY BETWEEN
NOW AND THE START OF THE EXTENDED PERIOD...WITH NORTHWEST FLOW
AROUND THE UPPER RIDGE IN ALASKA AND THE HUDSON BAY LOW.  AS TIME
GOES ON THE REX BLOCK IS EXPECTED TO REFORM AS A NEW LOW DROPS IN
FROM SIBERIA.  THIS WILL KICK OUT THE CLOSED LOW THAT IS CURRENTLY
SPINNING AROUND SOUTH OF ALASKA INTO THE PACIFIC NORTHWEST.  THE
PATTERN WILL KEEP NORTHEAST MONTANA IN A COOL NORTHWEST FLOW ALOFT
THROUGH THE WEEKEND.  AS THE LOW BEGINS TO PUSH EAST OUR UPPER FLOW
FLATTENS AND EVENTUALLY MAY TURN SOUTHWEST BY THE MIDDLE PART OF
NEXT WEEK.  OVERALL CHANGES TO THE ONGOING FORECAST WERE FEW...AND
PRIMARILY TO ADDRESS PROPOSED CHANGES BY SURROUNDING OFFICES.

FRI NIGHT & SATURDAY...MODELS ARE NOW DRIER DURING THIS TIME PERIOD
THAN 24 HOURS...BUT NOT CONVINCED JUST YET THAT GIVEN THE UPPER
PATTERN THAT DRIER IS THE BEST WAY TO GO.  THERE IS STILL SOME
TROUGHINESS AND CYCLONIC FLOW ACROSS THE AREA...AND ALTHOUGH THE
MODELS ARE DRIER...THIS IS THE TYPE OF WEATHER PATTERN WHERE SOME
ILL DEFINED SHORTWAVE THAT THE MODELS HAVE YET TO PICK UP ON IN THE
FLOW COULD PRODUCE A FEW SHOWERS.  POSSIBLE SOLUTIONS RANGE FROM
SUNSHINE AND A FEW FAIR CUMULUS TO A MORE WIDESPREAD CU/STATUS
DECK WITH A FEW SHOWERS.  FOR NOW WILL NOT MAKE ANY CHANGES TO THE
ONGOING FORECAST THAT HAS A SLIGHT CHANCE OF SHOWERS.  IF THE DRIER
SOLUTIONS STILL LOOK THE WAY TO GO LATER SHIFTS MAY NEED TO CONSIDER
PULLING OUT THE POPS DURING THIS TIME PERIOD. TEMPERATURES WILL BE
QUITE COOL...BUT JUST HOW COOL WILL BE QUITE DEPENDENT ON THE AMOUNT
OF SUNSHINE. SHOULD THE SKY CLEAR OUT FRIDAY NIGHT IT COULD TURN
DOWNRIGHT COLD WITH LOWS IN THE 30S UP NORTH.

SAT NIGHT & SUNDAY...AGAIN NO SIGNIFICANT CHANGES ARE PLANNED TO THE
ONGOING FORECAST WHICH COVERS THE PATTERN WELL.  NORTHWEST FLOW
ALOFT WILL PERSIST AROUND A LOW IN NORTHERN CANADA AND THE UPPER
RIDGE ACROSS ALASKA ASSOCIATED WITH THE PACIFIC REX BLOCK. MODELS
CONTINUE TO LOOK DRIER DURING THIS TIME...AND IN COORDINATION WITH
SURROUNDINGS OFFICES HAVE LOWERED THE POPS A BIT ACROSS OUR SOUTHERN
ZONES SATURDAY NIGHT.  STILL LOOKS LIKE THERE IS ENOUGH POTENTIAL
FOR SOME SHORTWAVE ENERGY AND MOISTURE ACROSS THE NORTH TO WARRANT
KEEPING SOME LOW POPS ACROSS THE HI-LINE.  NO CHANGES WERE MADE TO
THE POP GRIDS ON SUNDAY.  TEMPERATURES WILL CONTINUE TO BE COOL...
AND ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL.

SUN NIGHT & MONDAY...MODELS IN REASONABLY GOOD AGREEMENT THIS THE
UPPER FLOW PATTERN BEGINS TO RELAX AND BECOME MORE ZONAL AS AN UPPER
TROUGH PROGGED TO BE NEAR THE ALEUTIANS BEGINS TO KICK OUT THE UPPER
TROUGH IN THE NORTHEAST PACIFIC TOWARD THE PACIFIC NORTHWEST COAST.
MODELS DIFFER SOME ON THE TIMING OF THE INCOMING TROUGH...BUT DO
AGREE THAT IT WILL BE ON THE MOVE.  THE THREAT OF SHOWERS SHOULD
DIMINISH WITH THE BACKING UPPER FLOW.  HEIGHTS AND THICKNESS VALUES
STILL REMAIN BELOW AVERAGE...SO ALTHOUGH TEMPERATURES SHOULD
MODERATE A BIT THEY WILL REMAIN BELOW AVERAGE.

TUESDAY THROUGH THURSDAY...THE UPPER TROUGH IS EXPECTED TO MAKE
INROADS INTO THE PACIFIC NORTHWEST BY TUESDAY NIGHT OR WEDNESDAY
SHOULD WOULD CAUSE OUR UPPER FLOW TO BACK MORE INTO THE SOUTHWEST.
THIS WOULD OPEN THE DOOR TO POSSIBLE CONVECTION BY LATER WEDNESDAY
OR WEDNESDAY NIGHT.  FOR NOW HAVE ADDED IN SOME POPS FOR WEDNESDAY
NIGHT IN COORDINATION WITH SURROUNDING OFFICES.  I LEFT THE GHOST
PERIODS OF THURSDAY THROUGH THURSDAY NIGHT DRY FOR NOW...BUT LATER
SHIFTS MAY NEED TO CONSIDER INTRODUCING SOME ADDITIONAL POPS IF
LATER RUNS CONTINUE TO SHOW THE UPPER TROUGH WORKING ACROSS THE AREA
DURING THIS TIME.  TEMPERATURES SHOULD CONTINUE TO MODERATE SOME FOR
TUESDAY INTO WEDNESDAY...PERHAPS COMING CLOSE TO SEASONABLE LEVELS
BY THE MIDDLE OF THE WEEK.  TEMPERATURES SHOULD THEN TREND DOWN
AGAIN BY THURSDAY SHOULD THE UPPER TROUGH WORK THROUGH THE AREA. CB

&&

.AVIATION...SCATTERED CONVECTION EXPECTED TONIGHT...WHICH SHOULD
BECOME LESS NUMEROUS AFTER 06Z.  OUTSIDE OF ANY THUNDERSTORMS VFR
CONDITIONS ARE EXPECTED.  THE CEILING AND VISIBILITY MAY BRIEFLY
LOWER TO MVRF IN ANY HEAVIER CONVECTION THIS EVENING.  SHOULD A MORE
CONCENTRATED AREA OF CONVECTION FORM THIS EVENING...IT IS POSSIBLE
THAT CEILINGS MAY LOWER TO IFR FOR A TIME LATE TONIGHT INTO EARLY
THURSDAY MORNING...BUT AT THIS TIME ODDS ARE AGAINST ANY WIDESPREAD
CONVECTION. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 5:26 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
626 AM MDT WED AUG 10 2005

MTZ021-111200-
PETROLEUM-
626 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 10, 1:29 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     10 SE EDWARDS           47.03N 107.21W
08/10/2005  60 MPH           GARFIELD           MT   TRAINED SPOTTER

            THE WIND TORE SOME SIDING OFF OF A HOUSE

0200 AM     TSTM WND DMG     15 SSE EDWARDS          46.94N 107.21W
08/10/2005                   GARFIELD           MT   PUBLIC

            THE WIND BLEW OVER SEVERAL AUGERS

0155 AM     HAIL             10 SSE EDWARDS          47.01N 107.25W
08/10/2005  1.75 INCH        GARFIELD           MT   PUBLIC

&&

BOGEL

The radar

The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 10, 3:05 PM MST
Where
Phillips County, 16 mi N of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.633, -108.233

Hail, Phillips

When
August 10, 3:21 PM MST
Where
Phillips County, Zortman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.917, -108.533

Hail, Phillips

When
August 10, 3:22 PM MST
Where
Phillips County, Zortman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.917, -108.533

Hail, Phillips

When
August 10, 3:35 PM MST
Where
Phillips County, 2 mi SSE of Zortman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -108.517

Thunderstorm Wind, Phillips

When
August 10, 4:07 PM MST to 4:22 PM MST
Where
Phillips County, 12 mi NW of Saco
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.583, -107.517

Thunderstorm Wind, Phillips

When
August 10, 4:15 PM MST
Where
Phillips County, 1 mi NW of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.483, -107.350

Funnel Cloud, Valley

When
August 10, 4:17 PM MST
Where
Valley County, 4 mi SW of Hinsdale
Reported by
TRAINED SPOTTER
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Thunderstorm Wind, Phillips

When
August 10, 4:18 PM MST
Where
Phillips County, 1 mi N of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.483, -107.333

Thunderstorm Wind, Valley

When
August 10, 4:40 PM MST
Where
Valley County, 4 mi N of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.450, -107.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470929, 5470930, 5470931, 5470932, 5470933, 5470935, 5470936, 5470934, 5470937.